Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 43, NWS Anchorage, AK

November 13, 2009

NWS Anchorage, AK issued this blizzard warning at Nov 13, 2009, 3:55 PM AKST. It took effect at Nov 13, 2009, 9:00 PM AKST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2009, 3:55 PM AKST (00:55 UTC)
In effect from
Nov 13, 2009, 9:00 PM AKST
Expired
Nov 14, 2009, 4:00 PM AKST
In force
19 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 140055
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
355 PM AKST FRI NOV 13 2009

AKZ131-141500-
/X.UPG.PAFC.BZ.A.0031.091114T0600Z-091114T1800Z/
/X.NEW.PAFC.BZ.W.0043.091114T0600Z-091114T1800Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
355 PM AKST FRI NOV 13 2009

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM AKST
SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A POWERFUL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE
NORTHERN GULF OF ALASKA TONIGHT. NORTH TO NORTHEAST WINDS WILL
INCREASE 30 TO 60 MPH THROUGHOUT THE AREA TONIGHT WITH GUSTS TO
80 MPH IN THOMPSON PASS. STRONG WINDS COMBINED WITH 4 TO 8 INCHES
OF SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH VISIBILITIES TO A
QUARTER MILE OR LESS AT TIMES. CONDITIONS WILL SLOWLY IMPROVE
SATURDAY AS THE WINDS DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-141500-
/X.NEW.PAFC.WW.Y.0021.091114T0055Z-091114T2000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
355 PM AKST FRI NOV 13 2009

...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 11 AM AKST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 11 AM AKST
SATURDAY.

A STRONG LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA IS PRODUCING
OVERRUNNING SNOW THROUGHOUT THE COPPER RIVER BASIN. SNOW WILL
INCREASE IN INTENSITY THROUGH TONIGHT AND THEN DIMINISH BY LATE
SATURDAY MORNING. STORM TOTAL SNOW ACCUMULATIONS OF 5 TO 10
INCHES CAN BE EXPECTED WITH THE HIGHEST AMOUNTS GLENNALLEN AND
EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
4 follow-up statements
000 
WWAK41 PAFC 141355
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
455 AM AKST SAT NOV 14 2009

AKZ131-142100-
/X.EXT.PAFC.BZ.W.0043.000000T0000Z-091114T2100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
455 AM AKST SAT NOV 14 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON AKST TODAY...

THE BLIZZARD WARNING FOR NORTHEAST PRINCE WILLIAM SOUND IS NOW IN
EFFECT UNTIL NOON AKST TODAY.

A POWERFUL LOW PRESSURE SYSTEM IS IN THE EASTERN GULF OF ALASKA.
THE STORM IS PRODUCING GUSTY NORTHEAST WINDS UP TO 80 MPH THIS
MORNING TO THE THOMPSON PASS AREA. WINDS ARE EXPECTED TO PEAK
EARLY THIS MORNING THEN GRADUALLY DIMINISH BY LATE TONIGHT. AN
ADDITIONAL 1 TO 4 INCHES OF FRESH SNOWFALL IS ALSO FORECAST FOR
TO FALL OVER THE AREA TODAY. THE COMBINATION OF STRONG WINDS AND
FRESH SNOW IS PRODUCING NEAR ZERO VISIBILITIES AT TIMES THROUGH
THOMPSON PASS. VISIBILITY CONDITIONS ARE EXPECTED TO IMPROVE
TOWARD NOON AS SNOWFALL RATES DIMINISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-142100-
/X.EXT.PAFC.WW.Y.0021.000000T0000Z-091114T2100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
455 AM AKST SAT NOV 14 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON AKST TODAY...

THE WINTER WEATHER ADVISORY FOR THE COPPER RIVER BASIN IS NOW IN
EFFECT UNTIL NOON AKST TODAY.

A STRONG LOW PRESSURE SYSTEM IN THE EASTERN GULF OF ALASKA IS
SPREADING SNOW ACROSS THE COPPER RIVER BASIN. STORM TOTAL SNOW
ACCUMULATIONS OF 4 TO 12 INCHES ARE EXPECTED WITH THIS
SYSTEM...WITH THE HIGHEST AMOUNTS FALLING EAST OF THE RICHARDSON
HIGHWAY. CONDITIONS ARE EXPECTED TO IMPROVE TOWARD NOON AS THE
SNOW BEGINS TO TAPER OFF FROM THE WEST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK41 PAFC 142038
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1138 AM AKST SAT NOV 14 2009

AKZ131-150000-
/X.EXT.PAFC.BZ.W.0043.000000T0000Z-091115T0000Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1138 AM AKST SAT NOV 14 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON. 

A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING
INLAND NEAR YAKUTAT AND WINDS HAVE BEGUN TO DIMINISH IN THE VALDEZ
AREA. HOWEVER...WINDS ARE STILL STRONG ENOUGH TO PRODUCE BLOWING
SNOW WITH LOCALIZED VISIBILITIES NEAR ZERO. EXPECT NORTHEAST WINDS
GUSTING TO 60 MPH TO DIMINISH TO 30 MPH LATER THIS AFTERNOON AND
VISIBILITIES TO IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-150000-
/X.EXT.PAFC.WW.Y.0021.000000T0000Z-091115T0000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
1138 AM AKST SAT NOV 14 2009

...WINTER WEATHER ADVISORY FOR SNOW NOW IN EFFECT UNTIL 3 PM AKST
THIS AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON. 

A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING
INLAND NEAR YAKUTAT...PRODUCING WIDESPREAD SNOW ACROSS THE COPPER
RIVER BASIN. SNOW WILL CONTINUE TO FALL THROUGH MID AFTERNOON AND
THEN LIGHTEN UP LATE THIS AFTERNOON BEFORE TAPERING OFF THIS
EVENING. ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IS EXPECTED
BEFORE THE SNOW ENDS. STORM TOTAL SNOW ACCUMULATION WILL RANGE
FROM 5 TO 12 INCHES...HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK41 PAFC 142045
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1145 AM AKST SAT NOV 14 2009

AKZ131-150100-
/X.EXT.PAFC.BZ.W.0043.000000T0000Z-091115T0100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
1145 AM AKST SAT NOV 14 2009

...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON...

THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING
INLAND NEAR YAKUTAT AND WINDS HAVE BEGUN TO DIMINISH IN THE
VALDEZ AREA. HOWEVER...WINDS ARE STILL STRONG ENOUGH TO PRODUCE
BLOWING SNOW WITH LOCALIZED VISIBILITIES NEAR ZERO. EXPECT
NORTHEAST WINDS GUSTING TO 60 MPH TO DIMINISH TO 30 MPH LATER
THIS AFTERNOON AND VISIBILITIES TO IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ141-150100-
/X.EXT.PAFC.WW.Y.0021.000000T0000Z-091115T0100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
1145 AM AKST SAT NOV 14 2009

...WINTER WEATHER ADVISORY FOR SNOW NOW IN EFFECT UNTIL 4 PM AKST
THIS AFTERNOON...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 4 PM AKST THIS
AFTERNOON. 

A POWERFUL STORM WHICH TRACKED ACROSS THE GULF IS NOW MOVING
INLAND NEAR YAKUTAT...PRODUCING WIDESPREAD SNOW ACROSS THE COPPER
RIVER BASIN. SNOW WILL CONTINUE TO FALL THROUGH MID AFTERNOON AND
THEN LIGHTEN UP LATE THIS AFTERNOON BEFORE TAPERING OFF THIS
EVENING. ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IS
EXPECTED BEFORE THE SNOW ENDS. STORM TOTAL SNOW ACCUMULATION WILL
RANGE FROM 5 TO 12 INCHES...HIGHEST AMOUNTS EAST OF THE
RICHARDSON HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK41 PAFC 150104
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
404 PM AKST SAT NOV 14 2009

AKZ131-150215-
/X.EXP.PAFC.BZ.W.0043.000000T0000Z-091115T0100Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
404 PM AKST SAT NOV 14 2009

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

WINDS ARE RAPIDLY DIMINISHING. LOCALIZED AREAS OF BLOWING SNOW
WILL PERSIST THROUGH THE EVENING HOURS.

$$

AKZ141-150215-
/X.EXP.PAFC.WW.Y.0021.000000T0000Z-091115T0100Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
404 PM AKST SAT NOV 14 2009

...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

SNOW WILL CONTINUE TO DIMINISH THIS EVENING FROM WEST TO EAST.
AREAS EAST OF THE RICHARDSON HIGHWAY MAY SEE UP TO 1 INCH OF
ADDITIONAL SNOW ACCUMULATION.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Nov 13, 12:07 PM AKST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 13, 12:07 PM AKST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1207 PM AKST FRI NOV 13 2009

.MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT ON DEVELOPING GULF
SYSTEM.  LATE THIS AFTERNOON AN ELONGATED LOW IN THE WESTERN GULF
RAPIDLY INTENSIFIES AS IT MOVES TOWARDS KAYAK ISLAND SAT MORNING.
THIS LOW THEN MOVES INLAND SAT NEAR ICY BAY.

.ANALYSIS AND UPPER LEVELS...AT UPPER LEVELS TROUGH CURRENTLY OVER
BERING SEA DEEPENS AS IT MOVES OVER KENAI PENINSULA SUNDAY AFTERNOON.
HIGH AMPLITUDE RIDGE FORMS OVER THE WESTERN BERING SUNDAY.
CONSIDERABLE COLD AIR OVER THE BERING WILL MOVE SOUTHEASTWARD THIS
WEEKEND.

.SHORT TERM FORECAST...MAIN ISSUE IS THE POSITION OF GULF LOW BY SAT
MORNING...WILL IMPACT AMOUNT OF SNOW IN CORDOVA...VALDEZ...AND COPPER
BASIN. EXPECTING SOME SNOW FOR THESE ZONES BUT GENERIC AMOUNTS FOR
NOW...HEAVIEST SNOW AMOUNTS FROM KAYAK ISLAND EASTWARD.  ISSUED A
BLIZZARD WATCH FOR THOMPSON PASS- SHOULD BE STRONG WINDS IN PASS WITH
MODERATE TO STRONG WINDS IN VALDEZ.  COLD AIR ON WEST SIDE OF LOW
SHOULD GENERATE MODERATE TO STRONG NORTH WINDS THROUGH GAPS ACROSS
SOUTHCENTRAL SAT AND SUN.

NORTHWEST FLOW ACROSS SOUTHWESTERN ZONES AND GREATER BERING SEA
REGION THROUGH MON. STILL EXPECTING A WEATHER FRONT TO MOVE THROUGH
THE WESTERN BERING ON SUNDAY AS IT HEADS FOR ST. MATTHEW ISLAND ON
TUE.

.LONG TERM FORECAST...
MAIN ACTIVITY IS IN THE BERING AS ELONGATED LOW AND REMNANTS OF FRONT
MOVE INTO EASTERN BERING AND POSSIBLY INTO THE SOUTHERN GULF OF
AK...HOWEVER TRACK RECORD FOR MODELS AS OF LATE NOT VERY CONSISTENT
SO HAVE LITTLE CONFIDENCE IN THE DETAILS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING FOR ZONE 131- THOMPSON PASS
MARINE...MANY GALES AND STORMS- SEE PACKAGES FOR SPECIFICS
FIRE WEATHER...UNLIKELY

JMP NOV 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:55 PM AKSTWinter Weather AdvisoryAFC24 hr
Nov 13, 4:00 PM AKSTGale WarningAFC5 days
Nov 13, 4:00 PM AKSTSmall Craft AdvisoryAFC21 hr
Nov 13, 4:00 PM AKSTHeavy Freezing Spray WarningAFC3 days
Nov 13, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 hr
Nov 13, 4:00 PM AKSTHeavy Freezing Spray WarningAFC8 days
Nov 14, 4:00 AM AKSTGale WarningAFC12 hr
Nov 14, 4:00 AM AKSTSmall Craft AdvisoryAFC2 hr
Nov 14, 4:00 AM AKSTStorm WarningAFC12 hr
Nov 14, 6:20 AM AKSTGale WarningAFC22 hr
Nov 14, 6:20 AM AKSTSmall Craft AdvisoryAFC3 hr
Nov 14, 6:20 AM AKSTStorm WarningAFC10 hr
Nov 14, 9:30 AM AKSTGale WarningAFC19 hr
Nov 14, 1:25 PM AKSTGale WarningAFC15 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.